Alert archive / Colorado / Red Flag Warnings in 2022
Red Flag Warning 1, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at Mar 3, 2022, 2:38 PM MST for 4 counties in Colorado. It took effect at Mar 4, 2022, 11:00 AM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 3, 2022, 2:38 PM MST (21:38 UTC)
- In effect from
- Mar 4, 2022, 11:00 AM MST
- Expired
- Mar 4, 2022, 5:11 PM MST
- In force
- 6 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Arapahoe County, CO, Douglas County, CO, Elbert County, CO, Lincoln County, CO
The radar
The Denver radar (KFTG), 59 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2803 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
786 WWUS85 KBOU 032138 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 238 PM MST Thu Mar 3 2022 COZ241-246-247-041200- /O.UPG.KBOU.FW.A.0001.220304T1800Z-220305T0300Z/ /O.NEW.KBOU.FW.W.0001.220304T1800Z-220305T0300Z/ Elbert/Central and East Douglas Counties Above 6000 Feet- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- 238 PM MST Thu Mar 3 2022 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MST FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN DOUGLAS, ELBERT, AND LINCOLN COUNTIES... The National Weather Service in Denver has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM to 8 PM MST Friday. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zones 241, 246 and 247. * Timing... Friday, 11 AM to 8 PM MST. * Winds...Southwest 10 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 11 percent. * Impacts...Any fires that develop are likely to spread rapidly. Outdoor burning should be avoided, as well as any activities that may cause sparks. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
358 WWUS85 KBOU 041157 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 457 AM MST Fri Mar 4 2022 COZ241-246-247-050300- /O.CON.KBOU.FW.W.0001.220304T1800Z-220305T0300Z/ Elbert/Central and East Douglas Counties Above 6000 Feet- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- 457 AM MST Fri Mar 4 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN DOUGLAS, ELBERT, AND LINCOLN COUNTIES... * Affected Area...Fire Weather Zones 241, 246 and 247. * Timing... Friday, 11 AM to 8 PM MST. * Winds...Southwest 10 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 11 percent. * Impacts...Any fires that develop are likely to spread rapidly. Outdoor burning should be avoided, as well as any activities that may cause sparks. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
291 WWUS85 KBOU 050011 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 511 PM MST Fri Mar 4 2022 ...RED FLAG WARNING CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN DOUGLAS, ELBERT, AND LINCOLN COUNTIES FOR FIRE WEATHER ZONES 241, 246 AND 247... COZ241-246-247-050115- /O.CAN.KBOU.FW.W.0001.000000T0000Z-220305T0300Z/ Elbert/Central and East Douglas Counties Above 6000 Feet- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- 511 PM MST Fri Mar 4 2022 ...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN DOUGLAS, ELBERT, AND LINCOLN COUNTIES... The National Weather Service in Denver has cancelled the Red Flag Warning due to incoming rain snow mix and higher relative humidity levels. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Mar 3, 11:08 AM MST, 3 hours 30 minutes earlier.
Area forecast discussion, Mar 3, 11:08 AM MST, 3 hours 30 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1108 AM MST Thu Mar 3 2022 .UPDATE... Issued at 1042M MST Thu Mar 3 2022 Quiet and mild morning across much of the region. Visible satellite shows areas of fog/low stratus across the northeast corner of Colorado. Easterly flow has allowed them to persist a bit longer this morning, but recent trends show it slowly diminishing. Adjusted for more cloud cover and cooler temperatures today in those areas. There is also a bit more cloud coverage over the front range/Urban Corridor this morning. Main impact this will have is lowering chances of breaking the record high of 76 in Denver. Well above normal highs in the 60s/70s are still expected across the plains this afternoon and again can't rule out the chance for that record to be at least matched. && .SHORT TERM...(Today and tonight) Issued at 434 AM MST Thu Mar 3 2022 Warm and dry weather will persist as the upper ridge axis passes overhead today. High temperatures will again be in the 60s and 70s across the plains and 30s and 40s in the high country. The record daily high for Denver of 76 F may be in danger again, but the current forecast is for it to barely hold. Flow aloft will turn southwesterly behind the ridge axis and heights will be falling by evening as a trough moves in over the western states. Moisture will be gradually increasing and there should be a few more clouds. Still, expect conditions overall similar to those Wednesday night. Low temperatures will again be in the 30s and 40s on the plains and 20s and 30s in the high country, except for in the usual cold pools where it will be 10 to 20 F colder again. .LONG TERM...(Friday through Wednesday) Issued at 434 AM MST Thu Mar 3 2022 An upper level ridge that is currently over our forecast area will move to the east on Friday with a series of troughs poised to move over Colorado through the weekend. A very weak shortwave trough will pass across our CWA during the day on Friday with mid to upper level moisture associated with it. This will result in plenty of cloud cover and perhaps even some light snow showers in the mountains. At the surface, there will be strong lee cyclogenesis with the lowest pressures just to the east of foothills. This will turn winds across the eastern plains to the east or southeast which will bring in air with higher relative humidity. Low stratus and/or fog is likely to develop late Thursday night into Friday especially across the far northeastern part of the state including Washington, Logan, Phillips, and Sedgwick Counties. One model bias that is relatively easy to predict and account for is that models over-mix the low levels and move the clouds and fog out of the area too quickly. Therefore, there is high confidence that this will be the case Friday morning meaning high temperatures will likely be below model estimates in those four counties. Highs were lowered 4-8 degrees into the upper 60s and that could still end up being too warm for that area. For the rest of the plains, southwesterly flow aloft will mix down to the surface much sooner during the day and highs in the 70s are likely. This pattern of dry southwesterly flow ahead of an approaching trough is a classic fire weather pattern for our area and it is discussed in the fire weather section below. It will be interesting to see how the over-mixing issue in the models impacts the weather Friday night and Saturday. Models have a strong shortwave trough moving almost directly over our forecast area Friday night into Saturday as a surface low ejects onto the Central Plains. Most models indicate the best forcing and cold air will be over SE Wyoming and SW Nebraska with the heaviest snow totals there while there are much lighter snow totals in our CWA. However, if low clouds over the northeastern plains of Colorado were to persist well into the day Friday, it could lead to the center of the surface low setting up towards the southern side of the ensemble guidance. The forecast was trended more towards the southern solutions due to my belief that the over-mixing problem will occur. Regardless of where the surface low pressure center sets up, there will be potential for thunderstorms to develop due to steep lapse rates up to 9 C/km in the elevated mixed layer that moves overhead Friday night. Small hail and brief heavy rain are possible in the initial storms the develop although as the night progresses, precipitation will change over to snow across the plains and take on more of a stratiform mode. There will be a secondary cold front that pushes across our CWA Saturday morning which will aid in creating snow showers for a short time. The aforementioned shortwave trough will move northeast of our forecast area leaving a brief period of NVA and QG descent overhead Saturday afternoon. This will substantially decrease the chance for precipitation Saturday afternoon although some snow showers can't be ruled out especially over the mountains. Another strong trough which is on the heels of the first trough will move over our forecast area Saturday night into Sunday. This through is associated with cooler temperatures at the surface and will produce more widespread and steadier snow than the first system. PoPs were raised to indicate likely to definite snow in the forecast for the majority of our CWA on Sunday. This trough then departs on Monday as yet another trough digs its way into the Four Corners region. With the continued QG ascent over the area and moisture around, the chance of snow showers is mentioned in the forecast through much of Monday before there is a break in precipitation. There remains a considerable amount of uncertainty with regards to snowfall totals for this period of active weather. The northern mountains will likely see the highest snow totals and since travel impacts are expected, a winter weather highlight will eventually be needed. There is a possibility of a heavy band of snow setting up across far northeastern plains on Friday night which could need highlights as well. Then, nearly all of the area could be under highlights for the Sunday into Monday snowfall. No highlights were issued at this time, however, since the uncertainty is too high. The active weather during the next seven days doesn't end on Monday. Another strong trough will likely be moving across the area late Wednesday into Thursday. Another round of snow is possible out of this but it is even more uncertain than the previous days. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1107 AM MST Thu Mar 3 2022 Expect VFR conditions for the TAF period. Winds will be light and variable before transitioning to light easterly in the afternoon hours. SE flow on the plains will result in development of a Denver Cyclone later in the afternoon with light and variable wind patterns. Winds return to SW drainage after 03z. Winds stay SW/SSW Friday increasing to 10-14 kts in the afternoon at APA and DEN. Mid and high level clouds increase Friday as moisture increases ahead of the next system. && .FIRE WEATHER... Issued at 434 AM MST Thu Mar 3 2022 This afternoon, there will be elevated fire weather conditions around the Palmer Divide and adjacent plains, especially east through Lincoln County where minimum humidities down to around 10 percent will coincide with peak gusts up to around 20 mph for a few hours. Winds are not expected to meet warning criteria and will decrease quickly in the evening while humidity also improves. Friday will be another mild and dry day as a low pressure system strengthens over northeast Colorado. Winds across the Palmer Divide and east-central plains will gust up to 35 mph due to this strengthening system. Minimum relative humidity is expected to reach below 15 percent in that area which could lead to critical fire weather conditions. As a result, a Fire Weather Watch was issued for zones 241, 246, and 247. There is some uncertainty as to whether the conditions will meet criteria as winds may end up being lower than currently forecast. Conversely, the critical fire weather conditions could extend northward into Arapahoe and Washington Counties if the morning clouds dissipate early allowing for warmer temperatures and stronger winds. && .BOU WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Friday morning through Friday evening for COZ241-246-247. && UPDATE...Mensch SHORT TERM...EJD LONG TERM...Danielson AVIATION...Mensch FIRE WEATHER...Danielson/EJD
Hazardous weather outlook, Mar 3, 11:04 AM MST, 3 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1104 AM MST Thu Mar 3 2022 COZ030>051-041815- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1104 AM MST Thu Mar 3 2022 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Fog and low stratus slowly diminish in the NE corner of Colorado this morning. This afternoon, there will be elevated fire weather conditions around the Palmer Divide and adjacent plains, especially east through Lincoln County. Conditions will improve quickly this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Locally critical fire weather conditions are expected over the Palmer Divide and east-central plains Friday afternoon due to low relative humidity and gusty winds. Light snow will begin in the mountains Friday night, with successive periods of snow continuing there through Sunday. Travel impacts can be expected. East of the mountains, a mix of rain and snow looks likely early Saturday before a transition to snow showers for most of the afternoon. Highest potential for travel impacts will be from Fort Collins eastward across the northern plains, where a thunderstorm or two is not out of the question. Periods of snow will continue Sunday and into Monday morning for the urban corridor and plains, but mostly light accumulations are expected. Another system will bring the potential for additional light to moderate snow accumulations around Thursday, though details remain uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 4:50 AM MST | Fire Weather Watch | BOU | Arapahoe, Douglas, Elbert, Lincoln | 10 hr |
Nearby
Red Flag Warnings in Colorado, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.